Steroids can induce glaucoma

Steroids can induce glaucoma

According to the Glaucoma Society of India, over 12 million people are affected with glaucoma, encompassing 12.8 per cent of India’s blind. Long-term use of steroids may cause glaucoma.

Many ophthalmologists provide steroid eye drops for common diseases and allergies, like conjunctivitis, diseases caused by dust and pollution, and for eye inflammation. However, patients and parents of young children do not realise the dangers of long-term steroid use.

When children complain of infections, parents, sometimes in their eagerness to provide immediate relief, tend to overlook the fine print. Joshi, a six-year-old, who was suffering from itching of the eyes, was a victim of an overdose of steroid eye drops.

A local ophthalmologist diagnosed Joshi with allergic conjunctivitis and prescribed a mild steroid eye drop along with anti allergic medicine. Every evening he would get one drop of the magic medicine put in his eyes before going to bed.  In three days’ time he was relieved of the itching but eventually Joshi had vision problems. His intraocular pressure (IOP) increased drastically as a result of an overdose of the drops. Timely intervention helped control his IOP and preserve his balance of vision.  

There are chances that we can all fall prey to this. Steroid induced glaucoma is a major problem faced by many children in India. While eye drops used for ocular allergy deliver instantaneous and soothing relief of symptoms, conversely, the impending serious side effect is increase in eye pressure.

This can occur even without any symptom. The most dramatic rise in IOP occurs when the steroid is applied topically or intravitreally in the eye. Ultimately, this can lead to total blindness. Most often it is asymptomatic, until the late stages where symptoms such as low vision or blurry vision occur. It is important for a patient to undergo a medical check up when he or she is under steroids. Regular check-ups during medicine intake is necessary as it can prevent a complete loss of vision. The period taken to diagnose the problem is very critical.

Steroid eye drops are prescribed for certain eye problems and are recommended for a period of time only. When they are used over a longer period of time, complications like glaucoma can set in. The risk of glaucoma increases as the duration of therapy intensifies. Signs can appear as early as a few weeks, to as late as a few years. A normal eye pressure is considered to be between 10-20 mm hg. However, when steroids are used over a long period of time, the eye pressure can increase to such high levels as 40-50 mm hg or above. 

Awareness needs to be increased considerably regarding the use of steroid medications and its controlled use. Regular check-ups with eye doctors are necessary. Glaucoma, especially induced under the influence of steroids, needs to be addressed, with precaution, care and immediate cognizance. 

(The writer is a consultant with VST Centre for Glaucoma, L V Prasad Eye Institute)

DH Newsletter Privacy Policy Get top news in your inbox daily
GET IT
Comments (+)